It’s normal for your loved one to have significant temperature changes near the end of life as the body losses its ability to self-regulate. You may notice that your loved one has a fever and is sweating profusely or they may feel cool to your touch and shiver. There are some easy steps you can take for either problem.
If your loved one is running a fever and is able to swallow pills, you may be able to give them acetaminophen (Tylenol) tablets and if they are unconscious, a Tylenol suppository. Acetaminophen is an effective anit-pyretic, or fever reducer, and pain reliever.
If you are caring for your loved one at home with the assistance of hospice, you may have already talked about a plan of action if a fever develops. Many hospices use a prepackaged kit of medications for end-of-life symptoms, sometimes called an emergency kit or hospice comfort kit, and instruct caregivers on their use. Most of these kits include acetaminophen in some form.
Another thing you can do to reduce a fever is to use cool compresses. Apply cool, damp washcloths to the forehead, neck, and armpits. You should never place ice or ice packs directly onto skin so wrap ice packs in towels before applying them. Check the area under the compress often and remove it after 15 minutes.
Dress your loved one in a cotton t-shirt or night gown, or use a hospital gown if one is available to you. If you feel like you need to cover them, use just a sheet. If your loved one is sweating a lot, check the bedding often and change if necessary.
If your loved one is shivering, adding a blanket or two should be enough to improve their comfort. You may also want to add a pair of soft, comfortable socks. You might notice your loved ones toes, fingers, nose, and lips appear grey or blue. This is normal as circulation to the body slows down. Changes in circulation are often most noticeable in the feet and once they become mottled and blue or purple, time of death is near.
Pain and DiscomfortIt may become difficult to tell whether your loved one is in pain when their level of consciousness diminishes. Evaluating their pain is vital to ensuring their comfort and your observation of body language and other clues will become increasingly important as your loved one becomes unable to tell you if they feel pain. Some signs that your loved one is having pain or discomfort include:
- Furrowed brow
- Guarding an area of pain
- Restlessness or agitation
- Increase in respiratory rate, or breaths per minute
- Increased heart rate or pulse
You may notice these signs occur with certain movements or activities when you’re providing care or they may happen spontaneously. If your loved one has been on a regular schedule of pain medication, it’s important to maintain that schedule even if they loose consciousness. Your healthcare provider should have developed a plan for you to give pain medication should your loved one become unresponsive.
If your loved one has not been taking pain medication regularly it’s still important to monitor them for signs of discomfort. It is helpful to have medications on hand in case pain develops suddenly. Morphine is often included in hospice comfort kits along with the Tylenol suppositories mentioned above.
More information on Pain Management in Palliative Care
Changes in Breathing
Dyspnea, or shortness of breath, is often a symptom that is distressing not only for the dying person but for their family/friends as well. If your loved one is breathing rapidly (more than 24 breaths per minute) and appears uncomfortable, morphine may be the treatment of choice.
Morphine has wonderful pain relieving properties but also does an excellent job at treating dyspnea. It slows breathing down, allowing the body to take more effective breaths while reducing the sensation of breathlessness in the brain. Other opioid medications may help as well if your loved one is allergic or intolerant to morphine.
Other things that can help dyspnea include:
- Administering oxygen
- Directing a fan on low speed toward your loved ones face
- Providing fresh air
Another common and unsettling occurrence near the end of life is what many know as the “death rattle.” This is essentially loud, wet-sounding breathing that happens when saliva builds up in the throat and airway passages. Most of us are able to cough, clear our throat, and swallow these normal secretions -- but the dying person looses their ability to clear them effectively. The resulting sound can be more distressing to the loved ones than it is for the dying person. Medications that dry up excess secretions, such as atropine and scopolamine, are usually effective in treating the loud breathing.
Near the end, you may notice your loved one has irregular breathing. This type of breathing is referred to as Cheyne-Stokes respirations. It is classified as breathing that is sometimes very fast and other times quite slow, and may including periods of apnea, or no breathing at all. This type of breathing may not need any treatment at all but if your loved one seems short of breath, treatment for dyspnea may be helpful.
The Moment of Death
Breathing slows or continues with Cheyne-Stokes respirations until it stops altogether. Death has occurred when the heart stops beating and breathing has stopped. Other signs of death include:
- Pupils that are fixed and dilated (large)
- Skin is pale or bluish
- Body becomes cool
- Eyes remain open
- Jaw is slack and drops open
Once death has occurred, take your time to grieve and mourn or perform spiritual ceremonies. When you feel ready, call your hospice agency or the coroner if your loved one was not on hospice. You may want to check local laws about deaths in the home; some areas may require that you call 911.
Call the mortuary or funeral home to alert them of the death. Most hospice nurses will do this for you when they come to pronounce death. The mortuary will pick up your loved one's body. If you need assistance with funeral planning, please read How to Plan a Funeral or Memorial Service.